Every drug is potentially harmful because of its side effects, which can range from mild to severe in some cases. The way a drug will react in your body or the side effect you may observe could be determined by the type of sickness you’re dealing with or if there were other pre-existing conditions in your body.
In the case of human immunodeficiency virus (HIV) drugs, these are primarily given to ensure a person living with HIV lives a healthier and longer life, irrespective of the virus in the body system. However, it has been discovered that HIV drugs are potentially dangerous to users. Find out in this article the dangers of HIV drugs along with four ways you can protect yourself.
Dangers Of HIV Drugs
Most HIV drugs are accompanied by side effects. Depending on the type of HIV drug, the effect could be for a long term or just a short period. It could also be mild or severe side effects. Some mild side effects from HIV antiretroviral therapy (ART) could be fatigue, headaches, rashes, nausea, and diarrhea, among others. You can mostly manage and protect yourself from the side effect by making a few lifestyle adjustments. The adjustments could mean eating a more balanced diet, taking a lot of water, resting well, and exercising.
For instance, you can manage and protect yourself against fatigue by ensuring you get adequate rest. You can also reduce some active physical exercises to ensure your body is rested enough. For headaches, a good and effective over-the-counter pain relief medicine could work well. Ask your doctor for the type of pain medicine to buy. For rashes, replace your perfumes and scented soaps with natural products.
There are some HIV drugs linked to severe side effects. Most of these are discovered to be long-term and are potentially severe to your health. Here are some dangers of HIV drugs and how you can protect yourself:
1. Inability To Distribute Body Fat Appropriately
The inability of the body to distribute body fat appropriately is also known as lipodystrophy. Mainly, it’s observed when the way the body produces, stores, and uses body fat changes abruptly. One of the physical signs of lipodystrophy is noticing weight gain in a part of the body while another part of the body thins out. Usually, the breast, neck, and abdomen gain weight while weight loss is observed in the face, buttocks, arms, and legs.
The particular HIV drug that’s mostly responsible for this dangerous side effect includes the older version of the protease inhibitors. The other ones include nucleoside reverse transcriptase inhibitors. To protect yourself from lipodystrophy, you need to:
- Exercise to shed any excess fat.
- Eat a good diet rich in veggies but low in fat.
- Consult with your doctor. Medical professionals will be in the best position to give advice on how best to take care of yourself. They can either change your HIV drug or prescribe a new medication to help you get rid of the excess fat.
2. Increase In Cholesterol Level
Some HIV drugs affect the cholesterol level of the blood and cause an increase. They could also cause an uptick in the triglycerides level. If left unmonitored, it could lead to an increase in the risk of a heart attack in the HIV patient. A particular class of protease inhibitors known as the non-nucleoside reverse transcriptase inhibitors (NNRTIs) is mostly responsible for this increase. You can protect yourself from this health risk by:
- Maintaining a healthy weight
- Eating a well-balanced diet
- Regularly checking your cholesterol level
- Consulting your doctor
3. Lactic Acidosis
Lactic acidosis refers to an increase in the lactic acid produced by the body. This life-threatening challenge usually happens when the body’s mitochondria are damaged. Some observable symptoms include muscle pains, shortness of breath, consistent stomach aches, and on some occasions, liver damage.
Lactic acidosis is observed as a side effect of the HIV drug Zerit and Videx. Because of the seriousness of lactic acidosis, it’s best if you consult your doctor immediately.
4. Insulin Resistance
Insulin resistance, also known as diabetes, results in an increased blood sugar level. Some HIV drugs like protease inhibitors could be responsible for this. However, if you found out your HIV drug is causing insulin resistance, you should see your doctor immediately. Aside from this, you should incorporate some lifestyle changes like:
- Eating a healthy and balanced diabetic diet
- Engaging in regular exercise
- Putting a stop to smoking and drinking alcohol
HIV drugs are useful in maintaining a healthy lifestyle among HIV patients. Although there are dangers to using some of these, it’s not advisable to discontinue their use at any time as this could have more severe consequences. Instead, you can protect yourself from the dangers of HIV drugs by eating a healthy and well-balanced diet, adopting a healthy lifestyle, staying in close contact with your doctor, and doing regular testing on your blood pressure, blood sugar, and cholesterol, among others.